Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Dodge City, KS

April 22, 2001Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2001, 1:42 PM CDT for Pratt County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 22, 2001, 1:42 PM CDT (18:42 UTC)
Expired
Apr 22, 2001, 2:15 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pratt County, KS

The radar

The Vance AFB radar (KVNX), 110 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 12:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 221843
SVRDDC
KSC151-221915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
142 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PRATT COUNTY IN KANSAS

* UNTIL 215 PM CDT

* AT 142 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTHWEST OF SAWYER...OR ABOUT 6 MILES
  NORTHEAST OF LAKE CITY...MOVING NORTHEAST AT 70 MPH.

* SOME LOCATIONS AFFECTED
  CAIRO AT 200 PM CDT
  PRESTON AT 205 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR
SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY
AWAY FROM WINDOWS.

LAT...LON 3750 9885 3748 9856 3781 9844 3782 9878

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:37 AM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Apr 22, 2:37 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SUN APR 22 2001

FORECAST CHALLENGES TODAY ARE WINDS AND HOW WARM WE CAN GET AFTER
LINE OF STORMS GOES THROUGH.

STRONG UPPER LOW STARTING TO TAKE NORTHEAST TURN AND MODELS IN
FAIRLY GOOD AGREEMENT ON PROGRESSION. LOW LEVEL MOISTURE HAS
RETURNED ACROSS ALL AREA AND WE ARE PRIMED AND READY TO GO WITH
ANOTHER ROUND OF SEVERE THUNDERSTORMS. VERY STRONG SHEAR AND
UPPER FORCING SHOULD GIVE A SQUALL LINE THAT MAY FORM A FEW BOW
ECHOES. MAIN SEVERE THREAT WILL BE HIGH WINDS. CURRENT THINKING
BASED ON FRONT EDGE OF PVA WOULD GIVE LINE OF STORMS FIRST IN
FAR WEST FROM ELKHART TO SYRACUSE BY 5 AM, THEN MEADE TO DDC AND
NORTH AROUND 10 AM. FINALLY EXITING MED LODGE TO SAINT JOHN BY
1 OR 2 PM. AFTER SQUALL LINE GOES THRU SHOULD HAVE GOOD AREA OF
SUNSHINE WITH DRY SLOT. TEMPS IN WARM SECTOR SHOULD MAKE 70S. WILL
ADJUST CURRENT HIGHS UP TO AROUND 70 TO 75 ALL AREAS. ALSO VERY
STRONG WINDS SHOULD BE BOTH AHEAD AND BEHIND SQUALL LINE. SOME
PLACES MAY APPROACH HIGH WIND WARNING CRITERIA BEHIND LINE OF
STORMS. FOR NOW WILL JUST GO WITH A WIND ADVISORY ALL CWA. AS FOR
POPS EVERYBODY SHOULD GET SOME PRECIP SO NEAR 100 POP.

TONIGHT STRONG COLD FRONT WILL GO THROUGH ALL AREAS WITH WINDS
STILL FAIRLY STRONG. MAY NEED A WIND ADVISORY FOR TONIGHT. WILL ALSO
LEAVE SMALL POPS GOING FOR ANY WRAP AROUND PRECIP AND CONVERGENCE
ALONG COLD FRONT. WILL KEEP HIGHEST POPS IN NORTH CLOSER TO UPPER
LOW AND WRAP AROUND. LOWS LOOK TO BE IN MID 30S TO MID 40S WITH
GOOD MIXING.

ON MONDAY COULD STILL BE WINDY IN EAST CWA IN THE MORNING. SKIES
SHOULD BE PARTLY CLOUDY WITH TEMPS FROM 60 TO 65. GUID AND PREVIOUS
FORECAST LOOK ON TRACK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 072/037 062/035 073 +30
GCK 072/036 064/034 074 +30
EHA 072/034 066/035 076 520
LBL 073/036 065/035 075 +20
HYS 072/036 060/033 071 +41
P28 075/045 063/038 074 +20

.DDC...WIND ADVISORY ALL CWA.
       KSZ030-031-043>046-061>066-074>081-084>090

KRUSE/MCCAMMON

In the hours before

Local storm report, Apr 22, 8:19 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
819 AM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    2NW HANSTON               KS   1.75 INCH HAIL
04/21/01   HODGEMAN

0715 PM    RUSH CENTER               KS   .75 INCH HAIL
04/21/01   RUSH

0722 PM    4W BURDET                 KS   1.00 INCH HAIL
04/21/01   HODGEMAN

0722 PM    BURDETT                   KS   1.00 INCH HAIL
04/21/01   PAWNEE

0745 PM    1E RUSH CENTER            KS   1.00 INCH HAIL
04/21/01   RUSH

0803 PM    BISON                     KS   1.75 INCH HAIL
04/21/01   RUSH

0807 PM    3SE RUSH CENTER           KS   TORNADO
04/21/01   RUSH                           DAMAGE UNKNOWN

0809 PM    5SE RUSH CENTER           KS   TORNADO
04/21/01   RUSH

0833 PM    1.5E TIMKEN               KS   TORNADO
04/21/01   RUSH                           DAMAAGE UNKNOWN

0840 PM    RUSH CENTER               KS   1.00 INCH HAIL
04/21/01   RUSH

0848 PM    5W BURDET                 KS   2.50 INCH HAIL
04/21/01   HODGEMAN

0910 PM    5E SUBLETTE               KS   .75 INCH HAIL
04/21/01   HASKELL

0927 PM    COPELAND                  KS   .88 INCH HAIL
04/21/01   GRAY

0938 PM    ANTONIO                   KS   1.00 INCH HAIL
04/21/01   ELLIS

1047 PM    1.5E LIBERAL              KS   .88 INCH HAIL
04/21/01   SEWARD

1100 PM    8N  LIBERAL               KS   .88 INCH HAIL
04/21/01   SEWARD

LN/JL
Special weather statement, Apr 22, 10:09 AM CDT, 3 hours 33 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT SUN APR 22 2001

...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN FOR THE COUNTIES OF
HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS.

THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING
SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL.

BURKE
Special weather statement, Apr 22, 10:13 AM CDT, 3 hours 29 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 AM CDT SUN APR 22 2001

...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN EFFECT FOR THE
COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS.

THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING
SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL.

BURKE
Special weather statement, Apr 22, 1:17 PM CDT, 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
117 PM CDT SUN APR 22 2001

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO SOUTHWEST KANSAS
LATE THIS AFTERNOON. COLD TEMPERATURES ALOFT ACCOMPANYING THIS SYSTEM
WILL PRODUCE VERY UNSTABLE AIR ALOFT. WITH SOME MOISTURE READY IN
PLACE ACROSS THE ENTIRE REGION...WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE AGAIN TOWARDS SUNSET. THE GREATEST CHANCE THUNDERSTORMS
TO REDEVELOP LATE TODAY WILL BE ALONG AND NORTHWEST OF A LINE FROM
LACROSSE TO HUGOTON. THE MAIN THREAT FROM ANY STORM THAT DEVELOPS
WILL BE HAIL AND GUSTY WINDS.

THE FOLLOWING IS A SCHEDULE OF THE LAST STORM IDENTIFICATION AND
SPOTTER TRAINING SESSION OF THIS SEASON.

MORTON COUNTY...7 PM THURSDAY 4/26...IN ELKHART AT THE EMS BUILDING,
                722 S. STEVENS ST.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

RB
Special weather statement, Apr 22, 1:22 PM CDT, 20 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
122 PM CDT SUN APR 22 2001

...PART OF TORNADO WATCH NUMBER 169 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 169 IS NO LONGER IN EFFECT FOR THE COUNTIES OF
TREGO, NESS, HODGEMAN, FORD, CLARK, HAYS, RUSH, PAWNEE, EDWARDS,
KIOWA AND COMANCHE.  ADDITIONAL STORMS WILL BE POSSIBLE LATER
TONIGHT, SO YOU SHOULD ALWAYS NSTAY ABREAST OF THE WEATHER SITUATION
AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER DEVELOPS.

THE WATCH CONTINUES UNTIL 5 PM CDT FOR STAFFORD, PRATT AND BARBER
COUNTIES.

BURKE
Special weather statement, Apr 22, 1:36 PM CDT, 6 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-222000-

SPECIAL WEATHER STATEMENT...CORRECTED HAYS TO ELLIS
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SUN APR 22 2001

...PART OF TORNADO WATCH NUMBER 169 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 169 IS NO LONGER IN EFFECT FOR THE COUNTIES OF
TREGO, NESS, HODGEMAN, FORD, CLARK, ELLIS, RUSH, PAWNEE, EDWARDS,
KIOWA AND COMANCHE.  ADDITIONAL STORMS WILL BE POSSIBLE LATER
TONIGHT, SO YOU SHOULD ALWAYS STAY ABREAST OF THE WEATHER SITUATION
AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER DEVELOPS.

THE WATCH CONTINUES UNTIL 5 PM CDT FOR STAFFORD, PRATT AND BARBER
COUNTIES.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:07 PM CDTSevere Thunderstorm WarningDDCRush53 min
Apr 21, 7:32 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee43 min
Apr 21, 7:35 PM CDTTornado WarningDDCPawnee40 min
Apr 21, 7:58 PM CDTSevere Thunderstorm WarningDDCEllis62 min
Apr 21, 8:00 PM CDTSevere Thunderstorm WarningDDCRush45 min
Apr 21, 8:15 PM CDTTornado WarningDDCRush30 min
Apr 21, 8:55 PM CDTSevere Thunderstorm WarningDDCSeward35 min
Apr 21, 9:03 PM CDTSevere Thunderstorm WarningDDCHaskell42 min
Apr 21, 9:03 PM CDTSevere Thunderstorm WarningDDCRush47 min
Apr 21, 9:11 PM CDTTornado WarningDDCEllis, Rush49 min
Apr 21, 9:23 PM CDTSevere Thunderstorm WarningDDCGray52 min
Apr 21, 9:45 PM CDTSevere Thunderstorm WarningDDCHaskell45 min
Apr 21, 10:00 PM CDTSevere Thunderstorm WarningDDCEllis, Rush45 min
Apr 21, 10:45 PM CDTSevere Thunderstorm WarningDDCSeward45 min
Apr 21, 11:05 PM CDTSevere Thunderstorm WarningDDCMeade40 min
Apr 22, 12:22 AM CDTSevere Thunderstorm WarningDDCFord38 min
Apr 22, 7:08 AM CDTSevere Thunderstorm WarningDDCHamilton52 min
Apr 22, 7:09 AM CDTSevere Thunderstorm WarningDDCScott21 min
Apr 22, 7:26 AM CDTSevere Thunderstorm WarningDDCKiowa34 min
Apr 22, 7:32 AM CDTSevere Thunderstorm WarningDDCMorton, Stanton43 min
Apr 22, 8:19 AM CDTSevere Thunderstorm WarningDDCHamilton41 min
Apr 22, 9:23 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny52 min
Apr 22, 9:46 AM CDTSevere Thunderstorm WarningDDCScott44 min
Apr 22, 10:09 AM CDTSevere Thunderstorm WarningDDCFinney21 min
Apr 22, 10:34 AM CDTSevere Thunderstorm WarningDDCLane, Scott26 min
Apr 22, 1:27 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Apr 22, 2:24 PM CDTSevere Thunderstorm WarningDDCPratt36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.